logo to the Credentialing Information System  
logo to the  State Medical Asset Resource Tracking Tool
Link to the online tools and services page


West Virginia Office of
Emergency Medical Services

350 Capitol Street
Room 425
Charleston WV, 25301

Toll Free: 1-888--747-8367
OEMS Phone: (304) 558-3956
OEMS Fax: (304) 558-8379
Trauma Phone: (304) 558-7124
Trauma Fax: (304) 558-7125

Carfentanil Responsible for West Virginia Overdose Deaths

While the information contained in this news article was current and accurate when we posted it, it may not necessarily represent current WVOEMS policy or procedure. If you have any questions, please contact our office at 304-558-3956.

Posted: Wednesday, October 12, 2016 7:45 AM

 

TO: West Virginia Healthcare Providers, Hospitals and other Healthcare Facilities
FROM: Rahul Gupta, MD, MPH, FACP, Commissioner and State Health Officer Bureau for Public Health, West Virginia Department of Health & Human Resources
DATE: October 7, 2016
LOCAL HEALTH DEPARTMENTS: PLEASE DISTRIBUTE TO COMMUNITY HEALTH PROVIDERS, HOSPITAL-BASED PHYSICIANS, INFECTION CONTROL PREVENTIONISTS, AND OTHER APPLICABLE PARTNERS
OTHER RECIPIENTS: LAW ENFORCEMENT AND FIRST RESPONDERS, ETC.
The Drug Enforcement Administration (DEA) has released an Officer Safety Alert for carfentanil.
Carfentanil is a synthetic opioid approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl. Carfentanil is used as a tranquilizing agent for elephants and other large mammals. The presence of carfentanil in illicit drug markets is cause for concern that can lead to overdoses and overdose-related deaths, even among opioid-tolerant users. West Virginia has recently identified deaths due to overdoses from carfentanil. Not only does carfentanil pose a threat to the user, it also provides a significant threat to law enforcement, first responders, medical providers and laboratory personnel who come in contact with the substance. Safety precautions need to be followed to avoid accidental exposure. At the request of the DEA, the Bureau for Public Health (BPH) is sharing the following information for law enforcement officers and public safety response workers: Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.
Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly. In cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim's eyes and mouth with cool water.
Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.
Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.

TO: West Virginia Healthcare Providers, Hospitals and other Healthcare Facilities

FROM: Rahul Gupta, MD, MPH, FACP, Commissioner and State Health Officer Bureau for Public Health, West Virginia Department of Health & Human Resources

DATE: October 7, 2016

The Drug Enforcement Administration (DEA) has released an Officer Safety Alert for carfentanil.

Carfentanil is a synthetic opioid approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl. Carfentanil is used as a tranquilizing agent for elephants and other large mammals. The presence of carfentanil in illicit drug markets is cause for concern that can lead to overdoses and overdose-related deaths, even among opioid-tolerant users. West Virginia has recently identified deaths due to overdoses from carfentanil. Not only does carfentanil pose a threat to the user, it also provides a significant threat to law enforcement, first responders, medical providers and laboratory personnel who come in contact with the substance. Safety precautions need to be followed to avoid accidental exposure. At the request of the DEA, the Bureau for Public Health (BPH) is sharing the following information for law enforcement officers and public safety response workers:

Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly. In cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim's eyes and mouth with cool water.

Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.

Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.

 

File attachment

wv han advisiory 126-rv2.pdf

Privacy, Security and Accessibility | WV.gov | USA.gov | © 2013 State of West Virginia | webmail